Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 229, NWS Jacksonville, FL

July 30, 2003Bradford County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 30, 2003, 1:40 PM EDT for Bradford County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2003, 1:40 PM EDT (17:40 UTC)
Expired
Jul 30, 2003, 2:15 PM EDT
In force
35 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Bradford County, FL

The radar

The Jacksonville radar (KJAX), 71 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 5.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1269 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 301740
SVRJAX
FLC007-301815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
140 PM EDT WED JUL 30 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRADFORD COUNTY IN NORTHERN FLORIDA

* UNTIL 215 PM EDT

* AT 140 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES
  NORTHWEST OF SAMPSON...OR ABOUT 8 MILES SOUTH OF RAIFORD...MOVING
  NORTHEAST AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 215 PM EDT...
  SAMPSON AND NEW RIVER...
  STARKE...
  LAWTEY...

HAIL...INTENSE LIGHTNING...VERY HEAVY RAIN AND STRONG DAMAGING WINDS
ARE LIKELY WITH THIS STORM.

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN 
THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT
SEVERE WEATHER.

LAT...LON 2994 8204 2983 8220 2994 8233 3013 8213
          3008 8203 2996 8203 2983 8220 2994 8234
          3008 8217
$$

HESS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 10:00 AM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 30, 10:00 AM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1000 AM EDT WED JUL 30 2003

DEEP LAYER RIDGE AXIS REMAINS TO THE SOUTH TODAY WITH FRONTAL
BOUNDARY WASHING OUT OVER NORTH GEORGIA. 12Z SOUNDING A BIT LESS
UNSTABLE THAN YESTERDAY WHICH MAY LESSEN RISK FOR SEVERE
THUNDERSTORMS. SOUNDING ALSO SHOWS SOLID 15 KNOTS OF SOUTHWEST FLOW
UP THROUGH 400MB. THIS SHOULD KEEP THE EAST COAST SEA BREEZE PRESSED
UP AGAINST THE COAST. THUS EAST COAST CONVECTION LIKELY TO GET A
LATE START TODAY. CONVECTION MOVING INLAND FROM GULF WEAKENING UPON
LANDFALL. THIS MAY CHANGE AS DAY GOES ON AND LAND DESTABILIZES.
CURRENT ZONE GROUPINGS LOOK IN GOOD SHAPE SO NO CHANGES PLANNED
OTHER THAN TO UPDATE WORDING.

MARINE...NO CHANGES PLANNED.

CAMP/CARROLL
Hazardous weather outlook, Jul 30, 12:45 PM EDT, 55 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-302200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1245 PM EDT WED JUL 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A MOIST SOUTHWEST TO WEST FLOW WILL CONTINUE OVER THE REGION TODAY.
SCATTERED TO NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL
CONTINUE THROUGH THE EVENING WITH MOST OF THE ACTIVITY ACROSS
NORTHEAST FLORIDA AND COASTAL SOUTHEAST GEORGIA. ACTIVITY OVER
INTERIOR SOUTHEAST GEORGIA WILL FORM BY MID-AFTERNOON...WITH A BIT
LESS COVERAGE. MOVEMENT OF STORMS WILL BE EAST NORTHEAST AT 15 MPH.
RAIN MAY BE HEAVY AT TIMES...CAUSING PONDING OF WATER ON ROADWAYS
AND POSSIBLE FLOODING OF LOW LYING OR POOR DRAINAGE AREAS. THE
STRONGEST STORMS WILL PRODUCE EXCESSIVE LIGHTNING AND WIND GUSTS TO
NEAR 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER
SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR
YOUR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL

In the hours before

Special weather statement, Jul 30, 12:02 PM EDT, 1 hour 38 minutes before
FLZ025-032-301630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1202 PM EDT WED JUL 30 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN DUVAL
AND NORTHERN CLAY COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL
VALID UNTIL 1230 PM...

AT 1202 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
5 MILES EAST OF BALDWIN TO 3 MILES EAST OF MAXVILLE TO 7 MILES WEST
OF MIDDLEBURG...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
MAXVILLE...BALDWIN...NORMANDY...MIDDLEBURG...JACKSONVILLE
HEIGHTS...RIVERSIDE AND ASBURY LAKE THROUGH 1230 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING OF POOR DRAINAGE
AREAS...MAINLY ALONG HIGHWAY 301 AND I-10 IN THE BALDWIN AREA.

HESS
Special weather statement, Jul 30, 1:24 PM EDT, 16 minutes before
FLZ036-301800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
124 PM EDT WED JUL 30 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
ALACHUA COUNTY FOR STRONG THUNDERSTORM WINDS...HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 2 PM...

AT 124 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHEAST OF NEWNANS LAKE...OR
ABOUT 8 MILES EAST OF GAINESVILLE...MOVING NORTHEAST AT 10 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ROCHELLE...NEWNANS
LAKE...GROVE PARK...GAINESVILLE AIRPORT...ORANGE HEIGHTS...WALDO AND
MELROSE THROUGH 200 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING OF POOR DRAINAGE AREAS.

HESS
Special weather statement, Jul 30, 1:34 PM EDT, 6 minutes before
FLZ023-030-031-301800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
134 PM EDT WED JUL 30 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
BAKER...EASTERN UNION AND BRADFORD COUNTIES FOR STRONG THUNDERSTORM
WINDS...HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 2 PM...

AT 134 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
4 MILES SOUTH OF OLUSTEE TO RAIFORD TO SAMPSON...MOVING EAST AT 15
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND OLUSTEE...NEW
RIVER...JOHNSTOWN...RAIFORD...SAMPSON...STARKE...SANDERSON AND LAWTEY
THROUGH 200 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
OF POOR DRAINAGE AREAS.

HESS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:20 PM EDTSpecial Marine WarningJAX85 min
Jul 29, 9:38 PM EDTSpecial Marine WarningJAX97 min
Jul 30, 1:13 PM EDTSpecial Marine WarningJAX62 min
Jul 30, 1:55 PM EDTSevere Thunderstorm WarningJAXBaker50 min
Jul 30, 2:32 PM EDTSpecial Marine WarningJAX58 min
Jul 30, 4:41 PM EDTSpecial Marine WarningJAX64 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.